Tennessee, 2022

Damaging Wind in Tennessee, July 9, 2022

July 9, 2022 · NWS MEG · 1 event in 1 county or zone

A cold front moved south across the Mid-South. Convection developed along the boundary as it moved across northwest Tennessee.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A cold front moved south across the Mid-South. Convection developed along the boundary as it moved across northwest Tennessee. Storms produced damaging wind and heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jul 8, 10:40 PM CST, 1 hour 25 minutes earlier.

Area forecast discussion, Jul 8, 10:40 PM CST, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1140 PM CDT Fri Jul 8 2022

.UPDATE...
Updated to include 06Z Aviation Discussion.

&&

.PREV DISCUSSION... /issued 907 PM CDT Fri Jul 8 2022/

UPDATE...
A few showers have developed over northeast Arkansas. Showers and
storms are having a tough time sustaining themselves this evening
as of now. Short range guidance suggests more development later
tonight as a weak wave moves through the region overnight. A
greater risk of storms exists tomorrow afternoon with the heating
of the day across western Tennessee and northern Mississippi.
Otherwise no changes have been made to the forecast. Still
expecting hot temperatures as heat advisories and warnings remain
in effect through Sunday.

PREV DISCUSSION... /issued 638 PM CDT Fri Jul 8 2022/

Another gross day today in the Mid-South. Current temperatures in
the upper 90s with heat index values near 110. Current satellite
imagery shows scattered clouds around the area allowing some
relief but not much. Lows tonight will be in the upper 70s to low
80s.

By this evening a weak cold front will move through. CAMs show
some isolated showers moving in starting around 20z. Instability
is robust with minimal capping, but shear is very limited. PWATs
will be nearing 2.5 in so damaging winds and heavy rainfall are
the main hazards this evening. Showers should be out of the Mid-
South by sunrise Sunday.

Showers and thunderstorms will redevelop Saturday along the front
during the afternoon and evening. Tomorrow looks a lot like this
afternoon with scattered showers possible. Damaging winds and
heavy rain will be the main hazards. Unfortunately, the heat and
humidity continue into Saturday, so went ahead and added an
excessive heat warning over northern Mississippi and southeast
Arkansas and parts of West Tennessee.

By Sunday, the front will finally make it's way through and cooler
temperatures will arrive. Highs on Sunday will be in the low 90s.
Heat index values will be in the 90s most areas on Sunday,
allowing for a very pleasant day. We could continue to see
showers on Sunday as well, severe weather is unlikely.

Unfortunately, this won't last long as the ridge builds again
across the area. Temperatures through mid-week will be back in the
upper 90s, approaching 100 degrees. After mid-week models
indicate more normal temperatures by the end of the week.

SWB

&&

.AVIATION...
06Z TAFs

Convective activity thus far has remained mainly north over MO/KY.
However, chances for isolated and perhaps scattered coverage of
VCTS will increase overnight into Saturday afternoon with the best
chances occurring at TUP late morning through Saturday afternoon
and at MKL overnight. Otherwise, confidence remains low with
potential VCTS at MEM and JBR overnight into Saturday morning.
Light S winds will veer NW then N and increase to 6-12 kts with
passage of a cold front. VFR conditions expected to prevail
outside of thunderstorms.

CJC

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Excessive Heat Warning until 1 AM CDT Sunday for Crittenden-
     Cross-Lee AR-Phillips-St. Francis.

     Excessive Heat Warning until midnight CDT tonight for Clay-
     Craighead-Greene-Mississippi-Poinsett.

     Heat Advisory until 1 AM CDT Sunday for Craighead-Mississippi-
     Poinsett.

MO...Excessive Heat Warning until midnight CDT tonight for Dunklin-
     Pemiscot.

MS...Excessive Heat Warning until 1 AM CDT Sunday for Alcorn-Benton
     MS-Calhoun-Chickasaw-Coahoma-DeSoto-Itawamba-Lafayette-Lee
     MS-Marshall-Monroe-Panola-Pontotoc-Prentiss-Quitman-
     Tallahatchie-Tate-Tippah-Tishomingo-Tunica-Union-Yalobusha.

TN...Excessive Heat Warning until 1 AM CDT Sunday for Fayette-
     Hardeman-Hardin-McNairy-Shelby.

     Excessive Heat Warning until midnight CDT tonight for Benton TN-
     Carroll-Chester-Crockett-Decatur-Dyer-Gibson-Haywood-
     Henderson-Henry-Lake-Lauderdale-Madison-Obion-Tipton-
     Weakley.

     Heat Advisory until 1 AM CDT Sunday for Chester-Crockett-Decatur-
     Haywood-Henderson-Lauderdale-Madison-Tipton.

&&
Hazardous weather outlook, Jul 8, 3:15 AM CST, 20 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
415 AM CDT Fri Jul 8 2022

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-091100-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
415 AM CDT Fri Jul 8 2022

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

Heat index values will reach or exceed 110 degrees over much of
the Mid-South again today. An Excessive Heat Warning is in place
for the entire Mid-South through midnight.

A few strong to severe storms are possible late this afternoon and
evening, mainly across northeast Arkansas, the Missouri Bootheel,
and West Tennessee. Damaging winds and locally heavy rainfall are
the main threats.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Heat index values may exceed 105 degrees again on Saturday, mainly
along and south of Interstate 40.

A few strong storms will be possible across the Mid-South
Saturday. Damaging winds are the primary hazard.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

MJ

In the hours before

Special weather statement, Jul 8, 11:36 PM CST, 29 minutes before
Special Weather Statement
National Weather Service Memphis TN
1236 AM CDT Sat Jul 9 2022

MOZ115-TNZ001-090600-
Pemiscot MO-Lake TN-
1236 AM CDT Sat Jul 9 2022

...A strong thunderstorm will impact portions of northeastern
Pemiscot and Lake Counties through 100 AM CDT...

At 1236 AM CDT, Doppler radar was tracking a strong thunderstorm over
Bolton, or near Hayti, moving east at 25 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Caruthersville, Portageville, Hayti, Tiptonville, Ridgely, Hayti
Heights, Wardell, Bolton, Cottonwood Grove, Pascola, Wynnburg,
Cronanville, Hathaway, Sunkist Beach, Madie, Mooring, Haynes, North
Wardell, Cates and Bessie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3647 8949 3646 8947 3646 8945 3625 8943
      3623 8945 3622 8948 3619 8949 3622 8986
      3639 8987 3639 8975 3643 8973 3640 8967
      3641 8961 3634 8954 3638 8951 3642 8955
      3646 8952 3648 8952 3650 8954 3650 8949
TIME...MOT...LOC 0536Z 267DEG 22KT 3633 8979

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

CAD

The radar

The Paducah radar (KPAH), 72 km away, was scanning. The volume nearest the first event began at 06:03 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Obion

When
July 9, 12:05 AM CST to 12:10 AM CST
Where
Obion County, 1.13 mi SSE of Woodland Mills
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Social Media
Coordinates
36.484, -89.114

Six utility poles down near Woodland Mills.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2022Every state in 2022This day in weather historyWarnings in Tennessee, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1044656.